Hail, Perry
- When
- June 26, 6:00 PM CST
- Where
- Perry County, 4.5 mi WNW of Lithium
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 37.855, -89.956
A supercell thunderstorm developed over Perry County, producing large hail up to half-dollar size. The storm then acquired strong rotation as it moved south-southeast into Cape Girardeau County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A supercell thunderstorm developed over Perry County, producing large hail up to half-dollar size. The storm then acquired strong rotation as it moved south-southeast into Cape Girardeau County. A well-developed wall cloud and funnel cloud formed as the storm crossed from Perry County into Cape Girardeau County. These features persisted until the storm began to dissipate over southern Cape Girardeau County just west of Cape Girardeau. This supercell developed along the western edge of an expanding mesoscale convective system that started as a persistent cluster of thunderstorms over southwest Indiana. The convective system was supported by mid-level forcing associated with a weak disturbance, along with a low-level inflow of warmer air from the southwest. Modest westerly wind flow through the depth of the atmosphere increased the risk of potentially damaging winds and isolated supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 5:41 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 641 PM CDT WED JUN 26 2013 .UPDATE... ISSUED AT 629 PM CDT WED JUN 26 2013 UPDATED THE AVIATION SECTION FOR THE 00Z TAF ISSUANCE. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 1248 PM CDT WED JUN 26 2013 ONGOING CONVECTION HAS QUIETED ATTM...HOWEVER...LAPS DATA DOES SHOW SURFACE BASED CAPES RIDGING AT 3K PLUS J/KG ALONG OUR SOUTHERN/EASTERN CWA BORDER...AS WELL AS JUST WEST OF THIS MORNING'S CONVECTION ACROSS SCNTL MO. THE PROBLEM THERE IS THAT THE SOUNDINGS FROM SGF/LZK SHOW A WARM LAYER ALOFT THAT MAY CAP CONVECTIVE CHANCES SOMEWHERE TO OUR WEST...THEN THE CONVECTIVE INHIBITION ERODES AS YOU GO FURTHER EAST. HENCE THE JUST ISSUED SVR TSM WATCH MAINLY EAST OF THE MS RIVER. WILL CARRY POPS FA-WIDE THOUGH...TAPERING FROM LOWEST WEST TO HIGHEST EAST. DAMAGING WINDS WILL BE THE PRIMARY THREAT. LAKE WIND ADVISORY WILL CONTINUE THRU DIURNAL HOURS WITH 10-20 MPH AVERAGES AND SOME HIGHER GUSTS. HEAT INDEX OUTSIDE OF CONVECTIVE AREAS ARE MEETING TRIPLE DIGITS AS EXPECTED SO OUR STATEMENT HIGHLIGHTING HEAT INDEX LIKEWISE REMAINS IN EFFECT. THE MESO-MODELING SUGGESTS A SLIGHT EASTWARD/SOUTHWARD SHIFT IN MAX PCPN AREA BUT NOT ENOUGH TO PRECLUDE US ENTIRELY. BUT AFTER TONIGHT...WE ANTICIPATE A DRY WINDOW THURSDAY AS FLOW BEGINS TRANSITION TO NWLYS ALOFT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 243 PM CDT WED JUN 26 2013 IN THE EXTENDED PORTION OF THIS FORECAST...THE ATTENDANT SHORTWAVE THAT PLACED THE WFO PAH FORECAST AREA INTO NORTHWEST FLOW HAS ALREADY PUSHED EAST OF THE AREA. HOWEVER...THE SURFACE FRONTAL BOUNDARY REMAINS FIXED ACROSS SOUTHWEST SECTIONS OF THE AREA...MAINLY OVER SOUTHEAST MO/EXTREME SOUTHERN IL/SOUTHWEST KY INTO EARLY FRIDAY. GIVEN THE FAST FLOW ALOFT IN THE VICINITY OF CHANNELED VORTICITY FURTHER TO THE NORTHEAST...KEPT A SMALL CHANCE FOR CONVECTION IN PLACE. THERE IS A BRIEF PERIOD OF CLEARING LATE FRIDAY INTO FRIDAY NIGHT AS THE SURFACE BOUNDARY IS PUSHED SOUTH OF THE WFO PAH FORECAST AREA. ANOTHER SHORTWAVE ROTATES THROUGH THE SOUTHERN GREAT LAKES AROUND THE MAIN CLOSED LOW IN THE EASTERN GREAT LAKES/NORTHEAST FRIDAY NIGHT. LIFT ASSOCIATED WITH THIS LOW WILL ACCESS ENOUGH MOISTURE TO AT GENERATE A SMALL CHANCE OF ELEVATED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE NORTHERN HALF OF THE AREA ON SATURDAY...OVERSPREADING THE REMAINDER OF THE WFO PAH FORECAST AREA ON SUNDAY. FROM SUNDAY THROUGH TUESDAY...AS THE MID-ATLANTIC HIGH BUILDS AND THE WESTERN U.S. RIDGE REMAINS FIXED...THE DEVELOPING CLOSED LOW OVER THE SOUTHERN GREAT LAKES RETROGRADES AND DROPS SOUTH INTO THE MIDDLE AND LOWER MISSISSIPPI VALLEY. GIVEN UNCERTAINTY ASSOCIATED WITH THE EXACT LOCATION OF THE UPPER LOW...LEANED TOWARD A BLEND OF THE ECMWF/GFS MODEL SOLUTIONS. THIS WILL LEAD TOWARD A MORE HOMOGENIZED POPS/WEATHER GIVEN THE PROXIMITY OF THE UPPER LOW WITHIN OR NEAR THE WFO PAH FORECAST AREA. THERE MAY BE MORE NON- DIURNAL CHANCES FOR RAIN AS THE LOW RESIDES WITHIN THE AREA BETWEEN SUNDAY INTO NEXT WEDNESDAY. ONE BENEFIT WILL BE LOWER THICKNESSES /LOWER TEMPERATURES/ DUE TO INCREASE CLOUDS...RAIN CHANCES AND WEAK COLD AIR ADVECTION GIVEN PERSISTENT NORTHWEST SURFACE FLOW. TEMPERATURES SHOULD REMAIN IN THE LOW TO MIDDLE 80S /EVEN UPPER 70S AT SOME LOCATIONS SUNDAY/ THROUGH MONDAY...RETURNING TO THE 90S NEXT TUESDAY AND WEDNESDAY. && .AVIATION... ISSUED AT 629 PM CDT WED JUN 26 2013 OUTSIDE OF IFR/MVFR CONDITIONS IN TSRA BETWEEN 00-06Z AND MVFR FOG BETWEEN 08-12Z...VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE PERIOD. SOUTHWEST WINDS EARLY AOB 10 KTS WILL SLOWLY VEER AROUND TO THE WEST OVERNIGHT...THEN PICK UP OUT OF THE NORTHWEST AT 10-17 KTS AFT 15Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...MY AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1229 PM CDT WED JUN 26 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1229 PM CDT WED JUN 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 10 PM FOR PORTIONS MAINLY EAST OF THE MISSISSIPPI RIVER. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARD EXPECTATION. HAIL... LIGHTNING...AND HEAVY RAIN MAY LIKEWISE ACCOMPANY STORMS. REFER TO THE WATCH AND THE STORM PREDICTION CENTER OUTLOOKS FOR MORE DETAILS. A LAKE WIND ADVISORY IS ALSO IN EFFECT TODAY AS IS THE EXPECTATION FOR TRIPLE DIGIT HEAT INDICES. REFER TO THE ADVISORY AND THE SPECIAL WEATHER STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SMALL CHANCES FOR THUNDERSTORMS OVER PART OR ALL OF THE OUTLOOK AREA FRIDAY THROUGH TUESDAY. ANY THUNDERSTORMS THAT OCCUR SHOULD REMAIN AT OR BELOW SEVERE LIMITS. HOWEVER...A FEW STORMS MAY PRODUCE SMALL HAIL AND LOCAL WIND GUSTS IN EXCESS OF 40 MPH. HEAT INDEX VALUES THURSDAY WILL LIKELY REACH INTO THE 100 TO 105 DEGREE RANGE ALONG AND WEST OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REQUESTED FOR SEVERE THUNDERSTORM WATCH 372 MAINLY EAST OF THE MISSISSIPPI RIVER TODAY THROUGH 10 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 230 PM CDT WED JUN 26 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-270100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 230 PM CDT WED JUN 26 2013 ...HEAT INDEX BETWEEN 100 AND 105... THE COMBINATION OF TEMPERATURES TOPPING OUT IN THE LOWER 90S ALONG WITH ELEVATED HUMIDITY LEVELS IS PRODUCING PEAK HEAT INDEX VALUES THIS AFTERNOON OF 100 TO 105. THOSE SPENDING TIME OUTSIDE THIS AFTERNOON AND EARLY EVENING SHOULD TAKE IT EASY AND DRINK PLENTY OF FLUIDS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 516 PM CDT WED JUN 26 2013 ILZ080-084-MOZ076-086-087-270000- PERRY IL-JACKSON-PERRY MO-BOLLINGER-CAPE GIRARDEAU- INCLUDING THE CITIES OF...PINCKNEYVILLE...CARBONDALE... PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU 516 PM CDT WED JUN 26 2013 ...STRONG TO SEVERE STORMS POSSIBLE EARLY THIS EVENING... A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST AROUND 30 MPH ACROSS THE ST. LOUIS METROPOLITAN AREA. THERE ARE SOME INDICATIONS THAT THESE STORMS MAY STRENGTHEN AND ACCELERATE AS THE MOVE SOUTHEAST INTO PARTS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. SHOULD THESE STORMS CONTINUE TO PERSIST AT THE SAME STRENGTH AND SPEED...THEY WILL LIKELY MOVE NEAR A PINCKNEYVILLE ILLINOIS TO LITHIUM MISSOURI LINE BETWEEN 630 PM AND 700 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR JACKSON AND PERRY COUNTIES IN SOUTHWEST ILLINOIS UNTIL 10 PM CDT. IF YOU ARE IN THE PATH OF THESE STORMS...BE PREPARED FOR GUSTY WINDS IN EXCESS OF 40 MPH...MODERATE TO LARGE HAIL AND TORRENTIAL RAINFALL WITH THE STRONGEST STORMS. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 537 PM CDT WED JUN 26 2013 INZ082-262300- PIKE IN- 537 PM CDT WED JUN 26 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIKE COUNTY IN SOUTHWEST INDIANA UNTIL 600 PM CDT... AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PETERSBURG...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... PETERSBURG. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 552 PM CDT WED JUN 26 2013 ILZ080-084-262330- JACKSON IL-PERRY IL- 552 PM CDT WED JUN 26 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...AND NORTHERN JACKSON COUNTY IN SOUTHERN ILLINOIS UNTIL 630 PM CDT... AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WILLISVILLE...OR 12 MILES EAST OF CHESTER... MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE LIKELY WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... DU QUOIN...AVA...ELKVILLE...DE SOTO...CAMPBELL HILL...VERGENNES AND DOWELL. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM FUNNEL CLOUD PETERSBURG 38.49N 87.28W
06/26/2013 PIKE IN TRAINED SPOTTER
SEVERAL REPORTS OF A ROTATING FUNNEL CLOUD OR WALL CLOUD
OVER PETERSBURG.
&&
MYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CDT WED JUN 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FUNNEL CLOUD OTWELL 38.45N 87.09W
06/26/2013 PIKE IN TRAINED SPOTTER
SPOTTERS REPORT FUNNEL CLOUD OF VARYING
INTENSITY...OCCASIONALLY SEEMS TO DISSIPATE
&&
MYThe St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
3 funnel cloud, 2 hail. Local standard time, as filed.
Hail ranging from quarter to half-dollar size was reported.
The funnel cloud was observed by at least one trained spotter and a sheriff deputy. The sheriff deputy observed the funnel from Interstate 55. A cell phone video was taken at an Interstate 55 exit showing a rope-like funnel cloud.
A rotating funnel cloud and wall cloud moved south-southeast across central Cape Girardeau County, passing across the Jackson area. The funnel cloud was videotaped and photographed by at least a few people. Trained spotters and emergency management personnel did not observe any touchdowns.
The funnel cloud was associated with the supercell as it rapidly weakened near Cape Girardeau.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458262, 451329, 451330, 451332, 451347.